As of today three more people are seriously ill and were taken to the hospital in the west of Scotland with a suspected case of botulism poisoning, according to officials.
With these three, the toll reaches to five, as two were admitted with the same complains at the start of the year.
The common thing observed in all five is that they all are heroin abusers via syringe.
Two of the most recent cases were taken to the NHS Greater Glasgow and Clyde area, while the others are admitted in NHS Ayrshire and Arran. The two cases that were recorded earlier are still in hospital. With one being in the critical condition while the other is stable. Doctors at the NHS are atill investigating the cause of infection, with extra emphasis on them being the IV drug abusers.
Department of health issued a guideline for the drug takers, which guide them to report to the nearest hospital in event of any experience of the certain symptoms.
Dr Catriona Milosevic, NHS Greater Glasgow consultant in public heath medicine, said: “I urge all drug-injecting heroin users to be extremely alert and to seek urgent medical attention from accident and emergency if they experience any early symptoms such as blurred or double vision, difficulty in swallowing and speaking and/or inflammation at the injection site.
“It is important for injecting drug users to engage with the wide range of services we offer designed to help them tackle their addictions.
“However for those who continue to inject it is extremely important that they seek urgent medical help if they show these early symptoms.
“Heroin users should avoid injecting heroin into their muscles. Injecting heroin into a vein or smoking can reduce the risk of botulism, although not using heroin at all is by far the best course of action.”
The health board’s public health protection unit, Police Scotland and Health Protection Scotland are involved in the investigation of the cases.
Botulism is caused by a toxin produced by the bacterium Clostridium botulinum, whose main target is nervous system attacks the nervous system.